No popular authors found.

Categories

No categories found.


Join Celiac.com's forum / message board and get your questions answered! Our forum has nearly 1 MILLION POSTS, and over 62,000 MEMBERS just waiting to help you with any questions about celiac disease and the gluten-free diet. We'll see you there!






Follow / Share


  FOLLOW US:
Twitter Facebook Google Plus RSS Podcast Email  Get Email Alerts

SHARE:

Popular Articles

No popular articles found.
Celiac.com Sponsors:

Are Advil and Aspirin Promoting Celiac Disease?

Celiac.com 07/02/2014 - Each year, non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen, acetaminophen, and aspirin, send more than 100,000 people to the hospital, and cause over 16,000 deaths. These drugs are marketed under brand names such as Advil and aspirin, among others.

In some ways, these findings are unsurprising. Studies from as far back as the 1980s have shown that “NSAIDs…disrupt intestinal integrity and long term treatment leads to inflammation of the small intestine.”

Recently, a group of researchers reviewed study data from the last 20 years, and found that NSAIDs increase the likelihood of leaky gut syndrome.

According to one study by the National Instituted of Health (NIH), all “…conventional NSAIDs studied were equally associated with small intestinal inflammation apart from aspirin…” and “intestinal permeability changes were significantly more pronounced” with some of the tests.

Additional data showed that NSAIDs cause intestinal damage when taken in conjunction with exercise. This is significant, because this was the first study to show that “ibuprofen aggravates exercise-induced small intestinal injury and induces gut barrier dysfunction in healthy individuals.” The team concluded that NSAID use by athletes “is not harmless and should be discouraged.”

This finding is significant for people with celiac disease, or for those at risk of celiac disease, because permeable and inflamed intestines permit leakage of infectious or toxic substances into the blood stream. This can trigger an adverse immune response, and interfere with proper digestion and nutritional absorption.

Gut leakage can also lead to a number of other health problems, including diabetes, asthma, and even heart failure.

Source:

Celiac.com welcomes your comments below (registration is NOT required).



Related Articles




Spread The Word





11 Responses:

 
ekh
Rating: ratingfullratingfullratingfullratingfullratingfull Unrated
said this on
07 Jul 2014 11:29:20 AM PST
This is a very interesting article. I am a 75 + year old who was diagnosed with celiac when I was 40 and have been living gluten free since then. After being hospitalized this winter with digestive problems, I was told that the aspirin that the doctors had me take for the joint pain starting when I was 6 or 7 years old may be to blame (in part) for the problems which cause my hospitalization. Who knew!

 
Margo
Rating: ratingfullratingfullratingfullratingfullratingempty Unrated
said this on
08 Jul 2014 2:08:03 AM PST
Tylenol isn't an NSAID. Once I found out that Advil or Motrin can hurt the small intestine I stopped taking it. But that wasn't until a year after my celiac diagnosis. Ironically, I took it multiple times each week before then because I was having frequent headaches (including migraines) and muscle and joint pain. It was just exacerbating the problem! Now I only take Tylenol but that can cause liver damage so I only take it when absolutely necessary.

 
Mark
Rating: ratingfullratingfullratingfullratingemptyratingempty Unrated
said this on
08 Jul 2014 4:46:36 AM PST
Tylenol isn't an NSAID! The others are though.

 
Tom
Rating: ratingfullratingfullratingfullratingemptyratingempty Unrated
said this on
08 Jul 2014 4:57:44 AM PST
Tylenol is not an NSAID.

 
Jefferson
Rating: ratingfullratingfullratingfullratingfullratingfull Unrated ( Author)
said this on
10 Jul 2014 1:17:21 PM PST
Thank you for your comment! An early version of this article wrongly included Tylenol as an NSAID. Tylenol is not and NSAID, and the story has been corrected to reflect that fact.

 
MarkL
Rating: ratingfullratingfullratingfullratingemptyratingempty Unrated
said this on
08 Jul 2014 7:46:36 AM PST
This is some of the same logic why sufferers of Crohn's disease also do not take NSAIDs. However, I don't think that Acetaminophen is an NSAID.

 
Jonathan Stinson
Rating: ratingfullratingfullratingfullratingemptyratingempty Unrated
said this on
08 Jul 2014 8:27:55 AM PST
Tylenol is not a non steroidal anti-inflammatory medication.

 
Dano
Rating: ratingfullratingfullratingfullratingfullratingempty Unrated
said this on
08 Jul 2014 12:56:20 PM PST
Interesting article, but it contains erroneous information. You inclided Tylenol (acetaminophen) in the list of NSAID's (non-steroidal anti-inflammatories). Tylenol has no anti-inflammatory effects. It is helpful for pain receptors and fever. And it's easier on the gut (although it has a much narrower therapeutic index, so over-dosing is more prevalent). And no. I don't work for Johnson & Johnson.

 
ACurtis
Rating: ratingfullratingfullratingfullratingemptyratingempty Unrated
said this on
09 Jul 2014 10:22:27 AM PST
All of these--ibuprofen, acetaminophen, and aspirin--can cause issues/problems with your liver, especially if you have any issues with Pathway 1 or Pathway 2 (detoxification), usually discovered if you have a polymorphism in one of the CYP cytochromes. If you do have a polymorphism, depending on how bad it is determines whether or not your body can or cannot detoxify that particular product. If your liver cannot properly detoxify something, then the rest of your digestive system--to include the kidneys, pancreas, gall bladder, bile ducts, and eventually the gut, will have major issues as well. The liver has a huge, huge task to detoxify the body; if it's given something which it cannot break down and eliminate, it will cause problems in other areas. This includes Leaky Gut.

 
Jefferson
Rating: ratingfullratingfullratingfullratingfullratingfull Unrated ( Author)
said this on
10 Jul 2014 1:18:40 PM PST
Thanks to all who caught the same error. As noted on Tom's comment, Tylenol is NOT an NSAID. The story has been corrected to reflect that fact.

 
Judy
Rating: ratingfullratingfullratingfullratingfullratingempty Unrated
said this on
16 Feb 2015 3:57:05 PM PST
But, Tylenol can cause liver damage and celiacs frequently have non-alcoholic fatty livers. I find that Advil is the worst.




Rate this article and leave a comment:
Rating: * Poor Excellent
Your Name *: Email (private) *: